Nitrofurantoin Disease Interactions
There are 4 disease interactions with nitrofurantoin:
Hemolytic anemia has been reported in patients treated with nitrofurantoin, primarily in patients with glucose-6-phosphate dehydrogenase (G-6-PD) deficiency. Therapy with nitrofurantoin should be avoided or administered cautiously in patients with G-6-PD deficiency. The development of hemolysis is an indication for withdrawal of nitrofurantoin therapy. Hemolysis ceases when the drug is withdrawn.
The use of nitrofurantoin is contraindicated in patients with anuria, oliguria, or significant renal impairment (CrCl < 60 mL/min). Urinary concentration of the drug is likely to be inadequate in these patients, increasing the risk of therapeutic failure. Since nitrofurantoin is eliminated by the kidney, risk of toxicity may also be increased.
The use of nitrofurantoin has rarely been associated with hepatotoxicity, including hepatitis, cholestatic jaundice, chronic active hepatitis, and hepatic necrosis. Most acute reactions are self-limiting and resolve spontaneously, although fatalities have been reported. Therapy with nitrofurantoin should be administered cautiously in patients with liver disease. Periodic monitoring of liver function is recommended during prolonged therapy. The drug should be withdrawn immediately if hepatitis or liver damage occurs and is felt to be drug-related. Since nitrofurantoin is partially metabolized by the liver, a reduced dosage may also be necessary to prevent toxicity.
The use of nitrofurantoin has occasionally been associated with the development of peripheral neuropathy, which may be severe and irreversible. Patients at risk include the elderly and those with renal impairment, anemia, diabetes mellitus, electrolyte imbalance, vitamin B12 deficiency, diabetes, and/or debilitating diseases. Therapy with nitrofurantoin should be administered cautiously in patients with one or more risk factors and/or preexisting peripheral neuropathy. Periodic monitoring of renal function is recommended during prolonged therapy.
You should also know about...
nitrofurantoin drug Interactions
There are 220 drug interactions with nitrofurantoin
Drug Interaction Classification
The classifications below are a general guideline only. It is difficult to determine the relevance of a particular drug interaction to any individual given the large number of variables.
|Major||Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.|
|Moderate||Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.|
|Minor||Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.|
Do not stop taking any medications without consulting your healthcare provider.
Disclaimer: Every effort has been made to ensure that the information provided by Multum is accurate, up-to-date and complete, but no guarantee is made to that effect. In addition, the drug information contained herein may be time sensitive and should not be utilized as a reference resource beyond the date hereof. This material does not endorse drugs, diagnose patients, or recommend therapy. Multum's information is a reference resource designed as supplement to, and not a substitute for, the expertise, skill, knowledge, and judgement of healthcare practitioners in patient care. The absence of a warning for a given drug or combination thereof in no way should be construed to indicate that the drug or combination is safe, effective, or appropriate for any given patient. Multum Information Services, Inc. does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. Copyright 2000-2014 Multum Information Services, Inc. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse, or pharmacist.